How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 25144
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Another Yorkie named Kiya just had her shots today. She

Customer Question

Another Yorkie named Kiya just had her shots today. She began itching and rolling obsessively. Can this be from the shots and is it a concern Dhtp annual booster -3 year rabid canine shot-heartworm test fecal exam
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.

It sounds as if Kiya is experiencing a delayed hypersensitivity reaction to a portion of her vaccines. You may also see an urticarial reaction (hives/wheals) and/or angioedema (swelling of her face, e.g.) arise. Administering an over the counter antihistamine such as diphenhydramine (Benadryl) at a dose of 1-2 mg/lb should be helpful. You can repeat the dose in 12 hours if need be. If you don't see a positive change within 24 hours, Kiya's vet can administer an injection of an antihistaminic steroid such as prednisolone which should do wonders.

Please respond with further questions or concerns if you wish.

Customer: replied 1 year ago.
Okay so she should be good with benadryl then for overnight? no need to rush to an emergency vet at this point?
Expert:  Dr. Michael Salkin replied 1 year ago.

Correct. Hypersensitivity reactions are not expected to be life threatening as are anaphylactic reactions to vaccines which arise within minutes of being vaccinated and are featured by a rapid drop in blood pressure and collapse. It would be prudent to check on her every few hours tonight but I believe the Benadryl will knock her out and she'll simply sleep through the night. Please continue our conversation if you wish.

Customer: replied 1 year ago.
She is 7 lbs what would I give her in liquid form?
Expert:  Dr. Michael Salkin replied 1 year ago.

Dogs really hate the taste of the liquids. If you still want to give it, I'd see how 12.5 mg affects her. The children's liquid contains 12.5 mg/5mL (one measuring teaspoon) and so 5 mL (one measuring teaspoon) can be given between her cheek teeth and cheek and repeated in 12 hours if need be.

Expert:  Dr. Michael Salkin replied 1 year ago.
Hi,
I'm just following up on our conversation about Kiya. How is everything going?
Dr. Michael Salkin